Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 45, NWS Tulsa, OK

March 24, 2005Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 24, 2005, 8:30 PM CST for Ottawa County, Oklahoma. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2005, 8:30 PM CST (02:30 UTC)
Expired
Mar 24, 2005, 9:45 PM CST
In force
75 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Ottawa County, OK

The radar

The Tulsa radar (KINX), 104 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 5:35 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 250230
SVRTSA
OKC115-250345-
/O.NEW.KTSA.SV.W.0045.050325T0230Z-050325T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
830 PM CST THU MAR 24 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 945 PM CST

* AT 826 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES WEST OF COMMERCE...MOVING NORTHEAST AT 35
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COMMERCE...
  PICHER AND QUAPAW.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3700 9508 3683 9500 3686 9462 3699 9462

$$
1 follow-up statement
000 
WWUS54 KTSA 250301
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
901 PM CST THU MAR 24 2005

OKC135-250311-
/O.CAN.KTSA.SV.W.0044.000000T0000Z-050325T0330Z/
SEQUOYAH OK-
901 PM CST THU MAR 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR SEQUOYAH COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CST FRIDAY
MORNING FOR EASTERN OKLAHOMA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY MORNING FOR NORTHWESTERN
ARKANSAS AND EASTERN OKLAHOMA.

LAT...LON 3538 9488 3565 9458 3565 9451 3561 9447
      3540 9444 3533 9456 3534 9461 3530 9464
      3529 9463 3528 9466 3531 9466 3535 9471
      3535 9481 3538 9484

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 7:58 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 24, 7:58 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
758 PM CST THU MAR 24 2005

.MESOSCALE DISCUSSION...
MCINTOSH COUNTY STORM HAS JUST TRANSFORMED BACK TO A
CYCLONIC-UPDRAFT DOMINATED STORM AS THE ANTICYCLONIC UPDRAFT
WEAKENED AND APPEARS TO BE DISSIPATING AS THE CELLS MOVES INTO A
MORE POSITIVE SR-HELICITY ENVIRONMENT.  WHILE THE CELL IS ELEVATED
AND A TORNADO RISK APPEARS LOW...SPOTTERS SHOULD STILL MONITOR THE
STORM CLOSELY...MONITORING BOTH THE NORTH AND SOUTH SIDES OF THE
MAIN CLOUD TOWER.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
Hazardous weather outlook, Mar 24, 12:50 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CST THU MAR 24 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1250 PM CST THU MAR 24 2005

...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN OKLAHOMA AND WEST
CENTRAL AND NORTHWEST ARKANSAS THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
        AREA....WEST OF A MIAMI TO FORT SMITH LINE
        ONSET....LATE AFTERNOON

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
 	AREA...ALL OF EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST
		ARKANSAS.
	ONSET...LATE AFTERNOON.

FIRE WEATHER DANGER.
	RISK...LIMITED...DRYWIND INDEX=0.26.
	AREA...ALL OF EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST
		ARKANSAS.
	ONSET...AFTERNOON.

DISCUSSION...
SURFACE LOW PRESSURE WAS LOCATED OVER NORTHWEST OKLAHOMA EARLY THIS
AFTERNOON.  SOUTHERLY WINDS ASSOCIATED WITH THIS SYSTEM WERE
CONTINUING TO DRAW MOISTURE NORTHWARD INTO THE AREA...AND DEW POINTS
WILL CLIMB INTO THE 50S THROUGH THE REMAINDER OF THE AFTERNOON.  A
DRYLINE WILL ALSO CONTINUE TO DEVELOP AND BECOME BETTER DEFINED
EXTENDING SOUTHWARD FROM THE SURFACE LOW GENERALLY IN THE VICINITY
OF THE I-35 CORRIDOR.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE DRY LINE
LATE THIS AFTERNOON IN A NARROW BAND OF MOIST UNSTABLE AIR.
ALTHOUGH THE DEPTH OF THE MOISTURE REMAINS SOMEWHAT IN QUESTION...
DEEP LAYER SHEAR PROFILES SUGGEST THAT ANY STORMS THAT DEVELOP WOULD
HAVE THE POTENTIAL TO BE SUPERCELLULAR...WITH A POSSIBILITY OF
TORNADOES LATE THIS AFTERNOON AND EARLY THIS EVENING.

BY LATER THIS EVENING A WARM FRONT WILL BE NEAR THE INTERSTATE 40
CORRIDOR. STORMS WILL BECOME INCREASINGLY ELEVATED DURING THE
EVENING...AND EXPAND IN COVERAGE ACROSS FAR NORTHEAST OKLAHOMA AND
SPREAD ACROSS NORTHWEST ARKANSAS OVERNIGHT. STEEP MID LEVEL LAPSE
RATES WILL LIKELY PROVIDE A LARGE HAIL THREAT. STORMS WILL END
DURING THE OVERNIGHT HOURS AS THE LOW PRESSURE SYSTEM MOVES OUT OF
THE AREA.

IN ADDITION TO THE SEVERE WEATHER THREAT...SOUTH WINDS AND
TEMPERATURES WARMING INTO THE 60S AND 70S HAVE LED TO WORSENING
FIRE WEATHER CONDITIONS ACROSS THE AREA THIS AFTERNOON.
HOWEVER...THE INCREASING LOW LEVEL MOISTURE WILL ALSO HELP TO
ALLEVIATE THESE CONDITIONS SOME.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS ACROSS THE ENTIRE AREA. ALL INTERESTS
SHOULD CONTINUE TO MONITOR LATER FORECASTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
IT NOW APPEARS THAT THE FRONT WILL BE SOUTH OF THE AREA FRIDAY...
KEEPING THE THREAT OF THUNDERSTORMS SOUTH AND EAST OF THE AREA. AN
UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE AREA OVER THE
WEEKEND...CAUSING WIDESPREAD RAIN TO DEVELOP SATURDAY INTO SATURDAY
NIGHT. SUFFICIENT ELEVATED INSTABILITY WILL BE PRESENT FOR A FEW
EMBEDDED THUNDERSTORMS OVER SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS...BUT ARE NOT EXPECTED TO BE SEVERE. ANOTHER UPPER SYSTEM
WILL MOVE TOWARD THE AREA BY MID WEEK...BRINGING THE NEXT CHANCE OF
THUNDERSTORMS TUESDAY AND WEDNESDAY.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CONTINUE TO MONITOR LATER FORECASTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 24, 8:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
802 PM CST THU MAR 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             OOLOGAH                 36.45N 95.71W
03/24/2005  0.88 INCH        ROGERS             OK   STORM CHASER

&&

SFP
Local storm report, Mar 24, 8:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
808 PM CST THU MAR 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             4 N OOLOGAH             36.50N 95.71W
03/24/2005  1.00 INCH        ROGERS             OK   STORM CHASER

&&

SFP
Local storm report, Mar 24, 8:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
809 PM CST THU MAR 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             CLEVELAND               36.31N 96.46W
03/24/2005  0.88 INCH        PAWNEE             OK   AMATEUR RADIO

&&

SFP
Local storm report, Mar 24, 8:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
811 PM CST THU MAR 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             4 S HOMINY              36.36N 96.39W
03/24/2005  0.75 INCH        OSAGE              OK   AMATEUR RADIO

&&

SFP
Local storm report, Mar 24, 8:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
818 PM CST THU MAR 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             2 W COLLINSVILLE        36.36N 95.87W
03/24/2005  1.75 INCH        TULSA              OK   EMERGENCY MNGR

            SEVERAL REPORTS OF GOLF BALL SIZE HAIL

&&

NMK
Local storm report, Mar 24, 8:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
823 PM CST THU MAR 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             1 S HOMINY              36.40N 96.39W
03/24/2005  0.88 INCH        OSAGE              OK   AMATEUR RADIO

            NICKEL SIZE HAIL...POSSIBLY LARGER

&&

NMK

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 6:24 PM CSTSevere Thunderstorm WarningTSAPittsburg66 min
Mar 24, 7:08 PM CSTSevere Thunderstorm WarningTSANowata, Osage, Washington67 min
Mar 24, 7:09 PM CSTSevere Thunderstorm WarningTSAHaskell66 min
Mar 24, 7:20 PM CSTSevere Thunderstorm WarningTSATulsa40 min
Mar 24, 7:21 PM CSTSevere Thunderstorm WarningTSAMcIntosh54 min
Mar 24, 7:23 PM CSTSevere Thunderstorm WarningTSAOkmulgee67 min
Mar 24, 7:24 PM CSTSevere Thunderstorm WarningTSALatimer66 min
Mar 24, 7:25 PM CSTSevere Thunderstorm WarningTSAPittsburg65 min
Mar 24, 7:30 PM CSTSevere Thunderstorm WarningTSARogers75 min
Mar 24, 7:31 PM CSTSevere Thunderstorm WarningTSAPawnee59 min
Mar 24, 7:36 PM CSTSevere Thunderstorm WarningTSACreek55 min
Mar 24, 7:41 PM CSTSevere Thunderstorm WarningTSAMuskogee64 min
Mar 24, 7:47 PM CSTSevere Thunderstorm WarningTSACraig58 min
Mar 24, 7:49 PM CSTSevere Thunderstorm WarningTSAPushmataha56 min
Mar 24, 7:58 PM CSTSevere Thunderstorm WarningTSATulsa62 min
Mar 24, 8:11 PM CSTSevere Thunderstorm WarningTSAHaskell, LeFlore64 min
Mar 24, 8:12 PM CSTSevere Thunderstorm WarningTSACherokee63 min
Mar 24, 8:12 PM CSTSevere Thunderstorm WarningTSANowata63 min
Mar 24, 8:14 PM CSTSevere Thunderstorm WarningTSAOsage62 min
Mar 24, 8:24 PM CSTSevere Thunderstorm WarningTSALatimer66 min
Mar 24, 8:27 PM CSTSevere Thunderstorm WarningTSASequoyah63 min
Mar 24, 8:38 PM CSTSevere Thunderstorm WarningTSAWashington67 min
Mar 24, 8:41 PM CSTSevere Thunderstorm WarningTSAMayes, Rogers79 min
Mar 24, 8:45 PM CSTSevere Thunderstorm WarningTSACraig60 min
Mar 24, 8:51 PM CSTSevere Thunderstorm WarningTSATulsa69 min
Mar 24, 8:55 PM CSTSevere Thunderstorm WarningTSAWagoner80 min
Mar 24, 9:06 PM CSTSevere Thunderstorm WarningTSACreek, Okmulgee54 min
Mar 24, 9:12 PM CSTSevere Thunderstorm WarningTSALeFlore63 min
Mar 24, 9:24 PM CSTSevere Thunderstorm WarningTSADelaware81 min
Mar 24, 9:28 PM CSTSevere Thunderstorm WarningTSANowata62 min
Mar 24, 9:57 PM CSTSevere Thunderstorm WarningTSAMayes, Rogers48 min
Mar 24, 10:09 PM CSTSevere Thunderstorm WarningTSATulsa66 min
Mar 24, 10:11 PM CSTSevere Thunderstorm WarningTSAMuskogee65 min
Mar 24, 10:13 PM CSTSevere Thunderstorm WarningTSACherokee, Wagoner65 min
Mar 24, 10:41 PM CSTSevere Thunderstorm WarningTSAMayes, Rogers79 min
Mar 24, 11:41 PM CSTSevere Thunderstorm WarningTSAAdair64 min
Mar 24, 11:54 PM CSTSevere Thunderstorm WarningTSASequoyah81 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.